Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


vitamins and anti-viral protease inhibitor?
Jun 1, 1998

I am currently taking anti-virals:crix,norvir,videx,bactrim,and zerit.

I also have active Hep. C , but for some reason unknown to me the

urologist that confirmed my liver cond. with punch biopsy, and my dr. decided not to treat my liver and concentrate on my HIV. T-4 cell

count 211, with viral load off the scale. I have taken it on myself to treat my liver problem with milk thistle and organic vitamins. The brand of vitamins I have started have some ingredients that I am un

sure of .One is called protease. I don't know if I should take anything with protease. I don't have the faintest idea what it is, but I am taking protease inhibitors. Please tell me what protease is and if it enterferes with my med. I just started these new antivirals 2mo. ago. As my Hiv is lookin better numbers wise, I am feeling worse due to my liver problems. I know this questions seems disjointed, I hope you can follow. Thanks

Response from Dr. Cohen

Protease in your vitamin supplement would have no important interaction with your protease inhibitors - but it's great you are checking the label and looking at these details.

Protease inhibitors interfere with a viral protease enzyme - this is an essential chemical that HIV makes for itself. It does not likely have anything to do with the protease that is in your supplements - which is more likely an enzyme trying to help you digest proteins better. It is not clear if taking protease would help you in any way in terms of your liver - so you might choose a brand that does not have it in there - but it should not be a problem. To be safe - you might just take your supplements at a different time of day from your antivirals - in case there is any unexpected interactions in your GI tract but this is unlikely anyway...

And be careful about high doses of some vitamins - since some can in excess be hard on the liver -especially Vitamin A (but not beta carotene which is turned into vitamin A).

It is sadly unclear how much, if at all, milk thistle helps your liver. There are some reports of benefit - more in Europe than from the US - and the reports as far as I know have not been done in persons who have HIV. But it may be OK to try - as long as you are carefully monitoring your labs with your provider.

Good luck getting your HIV under better control - I am glad to hear the current meds are helping more. And stay tuned - there is at least one study - sponsored in the US by AmFAR - that is working to develop a possible treatment combination to help people with HIV and Hep C.

CC



Previous
getting rid of nail fungus
Next
HIV+ Alcoholic, question regarding my marijuana use

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement